The connection between MS and nausea
Symptoms of multiple sclerosis (MS) are caused by lesions within the central nervous system. The location of the lesions determines the specific symptoms that an individual may experience. Nausea is one of a wide variety of potential symptoms of MS, but it’s not among the most common.
Nausea can be a direct symptom of MS or an offshoot of another symptom. Also, some of the medications used to treat specific symptoms of MS can cause nausea. Let’s take a closer look.
Dizziness and lightheadedness are common symptoms of MS. While they’re usually fleeting, they may cause nausea.
Vertigo isn’t the same thing as dizziness. It’s the false feeling that your surroundings are moving rapidly or spinning like an amusement park ride. Despite knowing that the room really isn’t spinning, vertigo can be quite unsettling and leave you feeling ill.
An episode of vertigo can last a few seconds or several days. It can be constant, or it can come and go. A severe case of vertigo can cause double vision, nausea, or vomiting.
When vertigo occurs, find a comfortable place to sit and keep still. Avoid sudden movements and bright lights. Also avoid reading. The nausea will probably subside when the sensation of spinning stops. Over-the-counter anti-motion sickness medication may help.
Sometimes, movement in your field of vision — or even the perception of movement — is enough to trigger severe nausea and vomiting in MS patients. Talk to your doctor if you experience prolonged bouts of nausea.
Some medications used to treat MS and its associated symptoms can cause nausea.
Ocrelizumab (Ocrevus) is an infusion treatment for both relapse-remitting and primary progressive MS. Side effects include nausea, fever, and irritation at the injection site. Oral medications for MS, such as teriflunomide (Aubagio) and dimethyl fumarate (Tecfidera), can also cause nausea.
Dalfampridine (Ampyra) is an oral medication used to improve the ability to walk in people with MS. One of the potential side effects of this medication is nausea.
A muscle relaxant called dantrolene can be used to treat muscle spasms and spasticity due to a variety of conditions, including MS. Nausea and vomiting after taking this oral medication could indicate serious side effects, including liver damage.
One of the most common symptoms of MS is fatigue. A variety of medications are used to help MS patients overcome fatigue, many of which may cause nausea. Among them are:
- modafinil (Provigil)
- fluoxetine (Prozac)
Depression is another symptom of MS that can lead to nausea from its treatments, such as sertraline (Zoloft) and paroxetine (Paxil).
If vertigo and associated nausea become an ongoing problem, consult your doctor. Some prescription-strength medications may be able to get your vertigo under control. In extreme cases, vertigo can be treated with corticosteroids.
Also, if you experience side effects like nausea from your medications, make sure you bring this up to your doctor. A change in medication may be all you need to get back on track.
If you’re experiencing nausea and you have MS, you’re not alone. Many people experience it due to dizziness and vertigo, or from side effects of medication. No matter its cause, make sure you bring it up with your doctor at your next appointment. Adding or switching up your treatment plan may be all you need to get your nausea under control.